Common Multiple Sclerosis Drug Found to Cause Liver Injury

Liver injury reported in patients with oral multiple sclerosis drug.

Recent findings indicate that treatment with Tecfidera (dimethyl fumarate) can result in liver injuries of varying degree in patients with multiple sclerosis (MS).

The authors of a study published by Multiple Sclerosis Journal are recommending that patients receive monitoring for signs of liver injury to prevent adverse events related to Tecfidera use.

In the study, the investigators gathered information about reports of liver injury linked to treatment with Tecfidera (dimethyl fumarate) between 2013 and 2016. The information was derived from the FDA’s Adverse Event Reporting System where patients and physicians can report drug-induced adverse events.

Out of 151 Tecfidera-related adverse events, 14 patients were found to have clinically significant drug-liver injury (DILI), according to the study. The researchers determined this by analyzing onset of liver injury to Tecfidera use, and 2 or more clinical markers used to identify DILI.

Of the 14 patients, 12 were women, with 50% experiencing liver injury within 1 month of treatment initiation. Moderate or moderate-severe liver injury was seen in 8 patients, while 6 had mild injury, according to the study. No patients were observed to progress to liver failure or were in need of a transplant.

Treatment with Tecfidera was stopped in all patients. Within 14 days, blood levels of liver injury were returned to normal, which is typical of discontinuation, according to the study.

Alanine transferase (ALT), aspartate transferase , serum alkaline phosphatase (AP), and total bilirubin were all measured through blood analysis.

The researchers discovered that the liver injury was classified as hepatocellular in 12 patients. In the 2 other patients, AP levels, which are a primary indicator of liver damage, were unavailable. However, ALT levels were increased in these patients, which are consistent with liver injury, according to the study.

The investigators hypothesized that DILI associated with Tecfidera may be caused by hypersensitivity, autoimmune hepatitis, or infection.

While the cases of Tecfidera DILI are rare, physicians should still inform patients about the potential risk of liver injury, according to the study.

There may have been additional cases of liver injury in patients with MS that were not reported to the FDA’s database, and patients in other countries may have also experienced similar events, which could increase the real-world number of incidences.

“The identification of such cases is significant because it is known that a proportion of these [cases] can progress and may develop liver failure, even if the suspect drug is discontinued,” the study concluded.